FDA SAFETY WARNING: Prolia

Drugs

Osteoporosis patients with chronic kidney disease are at higher risk of developing dangerously low calcium levels (known as hypocalcemia) if they use Prolia. This is a particular concern for osteoporosis patients undergoing dialysis, or who have mineral and bone density disorder.

If you have chronic kidney disease and use Prolia, make an appointment with your doctor to discuss which medication regimen is best for you.

Do not stop taking your medication without talking to your doctor. If you are at risk, your doctor can prescribe an alternative treatment. Fortunately, calcium and vitamin D supplements might be enough to keep the likelihood of hypocalcemia low.

Low calcium levels can be very dangerous. According to the FDA’s 2023 safety review, patients with advanced CKD who took Prolia experienced very serious harm, including life-threatening events and death.

What Should I Look Out For?

The FDA advises patients to be aware of the following symptoms:

  • Confusion
  • Seizures
  • Irregular heart rhythm
  • Fainting
  • Face twitching
  • Uncontrolled muscle spasms
  • Weakness, tingling, or numbness in parts of the body

You might not notice any symptoms until at least two weeks after the injection is administered. Your risk of harm is greatest between two and ten weeks after your dose, peaking at around five weeks.

This means if you start to feel unwell, even three months after your Prolia dose, you should get yourself to the doctor ASAP.

I Already Had My Prolia Shot, What Do I Do?

If you are already undergoing treatment with Prolia, it is worth getting regular check-ups and to maintain your Calcium and Vitamin D levels.

Do not stop using Prolia without talking to your doctor, the danger of rebound fractures is high.

While the consequences of hypocalcemia can be harmful, with monitoring and care, most patients can still use this treatment safely. Your doctor is best placed to help you balance the risks from low calcium versus the risk of fractures.

Please read the FDA notice here:

FDA adds Boxed Warning for increased risk of severe hypocalcemia in patients with advanced chronic kidney disease taking osteoporosis medicine Prolia (denosumab). FDA. Published online January 19, 2024. Accessed January 22, 2024. https://www.fda.gov/drugs/drug-safety-and-availability/fda-adds-boxed-warning-increased-risk-severe-hypocalcemia-patients-advanced-chronic-kidney-disease

Products You May Like

Articles You May Like

Mind the Gap: Women Less Likely to Survive Heart Attacks Across Global North